Alert archive / Puerto Rico / Flash Flood Warnings in 2003

Flash Flood Warning 120, NWS JSJ

November 15, 2003

NWS JSJ issued this flash flood warning at Nov 15, 2003, 1:02 PM CST. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 15, 2003, 1:02 PM CST (19:02 UTC)
Expired
Nov 16, 2003, 8:00 AM CST
In force
19 hr
Issued by
NWS JSJ
Area
Whole counties

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 151904
FFWSJU
PRC151-152200-

BULLETIN-EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
302 PM AST SAT NOV 15 2003

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED

* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITY
  IN PUERTO RICO
     YABUCOA

* UNTIL 600 PM AST

* AT 258 PM AST...WEATHER SERVICE DOPPLER RADAR INDICATED A          
  THUNDERSTORM WITH VERY HEAVY RAIN OVER YABUCOA. DOPPLER RADAR HAS  
  ESTIMATED THAT AROUND 2 INCHES OF RAIN HAS ALREADY FALLEN ACROSS   
  THIS AREA. ADDITIONAL RAINFALL OF 1 TO 2 INCHES IS EXPECTED.


A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR HAS
BEEN REPORTED. EVACUATE TO HIGHER GROUND AND TAKE THE NECESSARY
PRECAUTIONS SHOULD FLOOD WATERS AFFECT YOUR AREA. MOTORISTS AND
PEDESTRIANS SHOULD NOT ATTEMPT TO CROSS FLOODED ROADS AND AREAS...AS
YOU AND YOUR VEHICLE MIGHT BE SWEPT AWAY BY FLOOD WATERS. PERSONS IN
LOW LYING AREAS SHOULD SEEK HIGHER GROUND. FOLLOW INSTRUCTIONS FROM
LOCAL CIVIL DEFENSE OR LAW OFFICIALS.

$$
1 follow-up statement
000 
WGCA72 TJSJ 152149
FFSSJU
PRC057-075-113-133-151-152345-

BULLETIN-IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
543 PM AST SAT NOV 15 2003

THE FLASH FLOOD WARNING ISSUED EARLIER BY THE NATIONAL WEATHER
SERVICE IN SAN JUAN HAS BEEN DISCONTINUED FOR THE FOLLOWING
MUNICIPALITIES

IN PUERTO RICO
     GUAYAMA...JUANA DIAZ...PONCE...SANTA ISABEL AND YABUCOA

AT 537 PM AST WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVY
RAIN WHICH AFFECTED THIS AREA EARLIER HAS DISSIPATED OR MOVED AWAY..
THEREFORE FLASH FLOODING NO LONGER EXISTS AND THE FLASH FLOOD WARNING
HAS BEEN DISCONTINUED

ALTHOUGH FLASH FLOODING NO LONGER EXISTS YOU SHOULD CONTINUE TO
REMAIN ALERT FOR ANY LINGERING WATER ON THE ROADWAYS AND HIGH STREAM
OR RIVER LEVELS.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Nov 15, 9:30 AM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Nov 15, 9:30 AM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1130 AM AST SAT NOV 15 2003

LIGHT WINDS...SUNSHINE AND MOISTURE WILL COMBINE TOO PRODUCE SLOW
MOVING SHOWERS ACROSS THE INTERIOR THIS AFTERNOON. THESE ARE SHOWERS
ARE EXPECTED TO SPREAD OUT TO THE COASTAL SECTIONS...MAINLY OVER THE
EASTERN AND SOUTHERN SECTIONS LATER TODAY.

THE MARINE CAMS ARE SHOWING CALM CONDITIONS ACROSS THE LOCAL WATERS
BUT THIS WILL CHANGE. A SHORT PERIOD NORTHERN SWELL WILL REACH OUR
LOCAL WATERS TONIGHT AND PRODUCE CONFUSE SEAS THROUGH AT LEAST
WEDNESDAY.

PREVIOUS DISCUSSION...
BROAD LOW LEVEL TROUGH EXTENDS FROM THE CENTRAL CARIBBEAN AND ACROSS
PUERTO RICO EARLY THIS MORNING...WITH EMBEDDED VORTICIES SPINNING
ALONG ITS AXIS. ONE SMALL VORTICY IS LOCATED OVER THE MONA PASSAGE.
HOWEVER...THE MAIN PIECE OF ENERGY IS NOW LOCATED NORTHEAST OF THE
VIRGIN ISLANDS. GFS SHOWS A CLOSED LOW FORMING AT 850MB NE OF THE
LEEWARDS TODAY...AND THIS OPENS UP INTO ANOTHER LOW LEVEL TROUGH
WHICH IS TO MOVE WEST SOUTHWESTWARD ACROSS THE LOCAL AREA SUNDAY AND
MONDAY. AS A RESULT...ATMOSPHERE IS FORECAST TO REMAIN VERY MOIST
THROUGH AT LEAST MONDAY. SO ALTHOUGH RAIN IS NOT FORECAST TO BE
WIDESPREAD NEXT FEW DAYS...NO SIGNIFICANT DRYING IS EXPECTED EITHER.

DECIDED TO EXTEND THE FLASH FLOOD WATCH THROUGH 600 PM THIS EVENING.
TO TAKE DOWN THIS WATCH AT THIS TIME WOULD MEAN THE THREAT FOR FLASH
FLOODING HAS ENDED...AND DO NOT BELIEVE THIS IS THE CASE. SOME AREAS
HAVE RECEIVED 1 TO 2 FEET OF RAIN OVER THE PAST SEVERAL DAYS (SEE
PNS)...AND THE GROUND IS SATURATED. ANY RAINFALL WILL POSE A FLASH
FLOOD RISK...MAYBE EVEN A SNEEZE IN SOME PLACES. EVEN THOUGH MAIN
DYNAMICS WILL BE NORTHEAST OF THE AREA TODAY...LOW LEVEL CONVERGENCE
WILL STILL TAKE PLACE DUE TO THE TROUGH AXIS OVER THE AREA...AS SEEN
WITH SHOWERS AND STORMS DEVELOPING THIS MORINING. THIS...ALONG WITH
POSSIBLY A TAD MORE SUNSHINE BY LATE MORNING...COULD FIRE THINGS
UP...ESPECIALLY OVER INTERIOR PR. THEREFORE...FFA WILL STILL BE IN
EFFECT TODAY...THROUGH 6PM.

DID NOT MAKE ANY SIGNICANT CHANGES TO THE POPS...BUT DID INCREASE
THEM IN THE SUNDAY NIGHT INTO MONDAY TIMEFRAME...AS TROUGH RETURNS
FROM THE EAST THEN.

A SIGNIFICANT CHANGE IN MARINE CONDITIONS IS EXPECTED AS A LARGE
NORTH SWELL ENTERS THE WATERS LATER TONIGHT...AND REALLY BUILDS IN
ON SUNDAY. A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED TONIGHT FOR
THE OFF SHORE ATLANTIC WATERS. SHOULD THE WAVEWATCH MODEL
VERIFY...BREAKING WAVES SUNDAY WOULD REACH 10-20 FEET ALONG NORTH
COASTS. HIGH SURF ADVISORIES ARE THUS LIKELY BY SUNDAY. /DG

.SJU...
.PR...FFA PRZALL TIL 6PM.
.VI...FFA VIZALL TIL 6PM.

EQUIPMENT...NO PROBLEMS AT THIS TIME
Hazardous weather outlook, Nov 15, 2:44 AM CST, 10 hours 18 minutes before
PRZ001>013-VIZ001-002-AMZ710>750-152200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST SATURDAY NOV 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...ALTHOUGH WIDESPREAD RAINFALL IS NOT
EXPECTED...ISOLATED LOCATIONS WILL RECEIVE ADDITIONAL RAINFALL WHICH
COULD LEAD TO ANOTHER ROUND OF FLASH FLOODING. THE TERRAIN REMAINS
VERY SATURATED AND ALL RIVERS...AND STREAMS ARE ALSO STILL ABOVE
NORMAL LEVELS.THEREFORE THE POSSIBILITY OF LAND SLIDES ESPECIALLY
ACROSS AREAS OF STEEP TERRAIN WILL CONTINUE THROUGHOUT THE DAY.
DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY THE ISOLATED
THUNDERSTORMS. A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 PM
TODAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY.

.SUNDAY THROUGH FRIDAY...AS THE ELONGATED LOW PRESSURE SYSTEM
RESPONSIBLE FOR THE CURRENT WEATHER CONDITIONS GETS LIFTED NORTHEAST
ACROSS THE LOCAL ISLANDS...LOCAL WEATHER CONDITIONS WILL CONTINUE
TO IMPROVE. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CAN
HOWEVER BE EXPECTED AS SUFFICIENT LOW LEVEL MOISTURE WILL REMAIN IN
PLACE TO PRODUCE MAINLY EARLY MORNING AND AFTERNOON SHOWER ACTIVITY
ACROSS PORTIONS OF THE ISLAND. URBAN AND STREAM FLOODING IN ISOLATED
AREAS IS THEREFORE POSSIBLE THROUGH AT LEAST MONDAY. NO HAZARDOUS
WEATHER IS EXPECTED THEREAFTER.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...ALTHOUGH WIDESPREAD RAINFALL IS NOT
EXPECTED...ISOLATED LOCATIONS WILL RECEIVE ADDITIONAL RAINFALL WHICH
COULD LEAD TO ANOTHER ROUND OF FLASH FLOODING. THE TERRAIN REMAINS
VERY SATURATED AND ALL GUTS...AND STREAMS STILL REMAIN ABOVE
NORMAL LEVELS. THE POSSIBILITY OF LAND SLIDES ACROSS STEEP TERRAIN
WILL CONTINUE THROUGHOUT THE DAY. AREAS OF OCCASIONAL HEAVY RAINFALL
WILL CONTINUE TO CROSS MUCH OF THE ISLANDS DURING THE DAY.
DANGEROUS CLOUD TO GROUND LIGHTNING WILL ACCOMPANY ISOLATED
THUNDERSTORMS. A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 PM
TODAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY.

.SUNDAY THROUGH FRIDAY...AS THE ELONGATED LOW PRESSURE SYSTEM
RESPONSIBLE FOR THE CURRENT WEATHER CONDITIONS GETS LIFTED NORTHEAST
ACROSS THE LOCAL ISLANDS...LOCAL WEATHER CONDITIONS WILL CONTINUE
TO IMPROVE. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CAN
HOWEVER BE EXPECTED AS SUFFICIENT LOW LEVEL MOISTURE WILL REMAIN IN
PLACE TO PRODUCE MAINLY EARLY MORNING AND AFTERNOON SHOWER ACTIVITY
ACROSS PORTIONS OF THE ISLAND. URBAN AND GUT FLOODING IN ISOLATED
AREAS IS THEREFORE POSSIBLE THROUGH AT LEAST MONDAY. NO HAZARDOUS
WEATHER IS ANTICIPATED THEREAFTER.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 8:25 PM CSTFlash Flood WarningJSJ19 hr
Nov 14, 10:23 PM CSTFlash Flood WarningJSJ18 hr
Nov 14, 11:20 PM CSTFlash Flood WarningJSJ18 hr
Nov 15, 2:05 PM CSTFlash Flood WarningJSJ19 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.